Georgia, 2009

Tornado in Georgia, February 18, 2009

February 18, 2009 · NWS CAE · 1 event in 1 county or zone

Supercells developed of much of Georgia and did considerable damage. There was one fatality in Atlanta's area with several injuries.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Supercells developed of much of Georgia and did considerable damage. There was one fatality in Atlanta's area with several injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 18, 6:27 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Feb 18, 6:27 PM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
627 PM EST WED FEB 18 2009

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. HIGH PRESSURE
BEHIND THE FRONT WILL BE CENTERED JUST SOUTH OF THE FORECAST AREA
FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SHOWER COVERAGE HAS DIMINISHED THIS AFTERNOON AS THE MAIN AREA OF
ISENTROPIC LIFT SHIFTED NORTHEAST OF THE REGION. THE WATER VAPOR
IMAGERY SHOWED MID-LEVEL DRYING HAS OVERSPREAD THE FORECAST AREA.
CONVERGENCE AHEAD OF THE APPROACHING COLD FRONT SHOULD SUPPORT
SHOWERS...BUT EXPECT CONVERGE WILL BE LIMITED BECAUSE OF SHALLOW
MOISTURE AND THE LOSS OF STRONG ISENTROPIC LIFT. PLAN TO USE THE
MAV MOS POPS. STRONG SHEAR AND MID-LEVEL DRYING AIDING DOWNDRAFTS
SUPPORTS POSSIBLE SEVERE THUNDERSTORMS. THE MAIN LIMITING FACTOR
FOR SEVERE WEATHER IS THE LINGERING SURFACE-BASED STABILITY
ASSOCIATED WITH THE IN- SITU WEDGE PATTERN. ALSO...THUNDERSTORM
DEVELOPMENT SOUTH OF THE FORECAST AREA SHOULD LIMIT THE TRANSPORT
OF MOISTURE AND INSTABILITY NORTHWARD. THE NAM INDICATES THE
BETTER CHANCE OF SEVERE THUNDERSTORMS WOULD BE IN THE SOUTHEAST
PART. THE MODEL LOWERS SURFACE-BASED LI/S TO 0 TO -2 IN THE
CENTRAL SAVANNAH RIVER AREA THIS EVENING. THE BETTER CONVERGENCE
AHEAD OF THE FRONT SUPPORTS THE MAIN THREAT PERIOD FROM ABOUT 6 PM
TO 1 AM TONIGHT. EXPECT GUSTY WINDS TONIGHT BECAUSE OF MIXING
ASSOCIATED WITH THE FRONT AND SHOWERS. BELIEVE THERE WILL BE
FREQUENT GUSTS ABOVE LAKE WIND ADVISORY CRITERIA. THE TEMPERATURE
GUIDANCE IS PROBABLY A LITTLE TOO COOL BECAUSE OF MIXING.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
THE TIGHT PRESSURE GRADIENT BEHIND THE FRONT AND STRONG MIXING
SUPPORTS LAKE WIND ADVISORY CRITERIA WINDS THURSDAY. THE MOS DEW
POINT TEMPERATURES MAY BE TOO HIGH THURSDAY BECAUSE OF DOWNSLOPE
FLOW AND STRONG MIXING OF DRY AIR FROM ALOFT. THE TEMPERATURE
GUIDANCE IS CLOSE. WIND SHOULD DIMINISH THURSDAY NIGHT BECAUSE OF
DIMINISHED MIXING AND A RELAXING PRESSURE GRADIENT. THE DRY RIDGE
SHOULD BE JUST SOUTH OF THE REGION FRIDAY. THE MOS TEMPERATURE
GUIDANCE WAS AGAIN CLOSE THURSDAY NIGHT AND FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
CONFIDENCE IS LOW DURING THE EXTENDED PERIOD BECAUSE OF MODEL
INCONSISTENCY. THE GFS AND ECMWF SHOW A COLD FRONT MOVING THROUGH
THE REGION SATURDAY NIGHT OR SUNDAY MORNING. THE GFS SHOWS LOW
PRESSURE DEVELOPING IN THE GULF AND LIFTING NORTHEAST...BUT DEEP
MOISTURE APPEARS TO STAY SOUTH AND EAST OF THE FORECAST AREA. THE
GFS ENSEMBLE GUIDANCE IS NOT CONSISTENT WITH PREVIOUS RUNS. THE
LATEST ENSEMBLE MEAN POP IS MUCH HIGHER THAN PREVIOUS RUNS. PLAN
TO KEEP JUST A SMALL POP IN THE FORECAST. THE MODELS SHOW COLD
1000-500 MB THICKNESSES BUT THERE HAS BEEN A COLD BIAS DURING THE
EXTENDED PERIOD THIS WINTER. BELIEVE THE BEST FORECAST AT THIS
TIME IS A SMALL RAIN CHANCE BECAUSE OF MODEL INCONSISTENCY.
DRY RIDGING SHOULD DOMINATE BEHIND THE FRONT MONDAY. THE MODELS
SHOW ISENTROPIC LIFT DURING THE END OF THE EXTENDED PERIOD. THE
GFS ENSEMBLE GUIDANCE SUPPORTS POPS AROUND 20 PERCENT.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
THE WARM FRONT WAS LIFTING NORTH OF THE AREA AT TAF ISSUANCE TIME.
VFR CONDITIONS WERE REPORTED AT MOST OF THE TERMINALS. CONVERGENCE
AHEAD OF THE COLD FRONT APPROACHING FROM THE WEST WAS HELPING TO
SUPPORT SCATTERED SHOWERS AND A FEW THUNDERSTORMS. EXPECT THESE
SHOWERS WILL BE IN THE AREA BETWEEN 00Z AND 06Z. IFR CONDITIONS MAY
OCCUR WITH SOME OF THE SHOWERS. IT WILL BE BREEZY WITH MAINLY
SOUTHWEST TO WEST WINDS 15 TO 25 KNOTS. USED THE MAV AND MET MOS FOR
THE WIND FORECAST. STRONGER WINDS MAY OCCUR NEAR SOME OF THE SHOWERS.

NO SIGNIFICANT IMPACTS EXPECTED DURING THE EXTENDED PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 5 PM EST THURSDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 5 PM EST THURSDAY FOR GAZ040-063>065-
     077.

&&

SYNOPSIS..JL
NEAR TERM...JL
SHORT TERM...JL
LONG TERM...JL
AVIATION...JL
Hazardous weather outlook, Feb 18, 7:43 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
743 PM EST WED FEB 18 2009

GAZ040-063>065-077-SCZ018-025-030-035-036-041-200045-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-AIKEN-
BARNWELL-ORANGEBURG-BAMBERG-
743 PM EST WED FEB 18 2009

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EST THURSDAY...
...TORNADO WATCH 25 IN EFFECT UNTIL 11 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-016-020>022-026>029-031-037-038-200045-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-SALUDA-LEXINGTON-
RICHLAND-LEE-SUMTER-CALHOUN-CLARENDON-
743 PM EST WED FEB 18 2009

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

A FEW THUNDERSTORMS TONIGHT COULD POSSIBLY CONTAIN DAMAGING WIND
AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 18, 7:05 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
705 PM EST WED FEB 18 2009

GAZ040-063-064-190100-
COLUMBIA-LINCOLN-MCDUFFIE-
705 PM EST WED FEB 18 2009

...STRONG THUNDERSTORMS MOVING TOWARD PARTS OF THE CENTRAL SAVANNAH
RIVER AREA...

RADAR INDICATED THUNDERSTORMS WILL MOVE INTO PARTS OF COLUMBIA...
LINCOLN...AND MCDUFFIE COUNTIES AROUND 800 PM. THE THUNDERSTORMS MAY
CONTAIN DAMAGING WIND AND HAIL. IF WEAKENING DOES NOT OCCUR...THEN A
SEVERE THUNDERSTORM WARNING OR TORNADO WARNING WILL LIKELY BE ISSUED
BEFORE 800 PM.

A TORNADO WATCH REMAINS IN EFFECT. REMEMBER...A SMALL INTERIOR ROOM
ON THE LOWEST FLOOR USUALLY OFFERS THE BEST PROTECTION FROM SEVERE
THUNDERSTORMS AND TORNADOES.

JL

The radar

The Robins AFB radar (KJGX), 129 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, McDuffie

When
February 18, 7:49 PM EST to 7:53 PM EST
Where
McDuffie County, 8.57 mi NNW of Thmson McDuffee Arpt to 7.48 mi N of Thmson McDuffee Arpt
Rating
EF0
Path length
3.18 mi
Path width
220 yd
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.642, -82.584

Storm survey found the tornado path coming out of Wilkes county into McDuffie county. Only trees were in the path of the tornado with many being taken down just south of the lakeshore.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyThe tornado archive for Georgia, 2009Warnings in Georgia, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146677.